Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Jan 20, 2021, 11:40 AM EST for Rensselaer County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2021, 11:40 AM EST (16:40 UTC)
- Expired
- Jan 20, 2021, 12:30 PM EST
- In force
- 50 min
- Issued by
- NWS Albany, NY
County Rensselaer County, NY
The radar
The Albany radar (KENX), 28 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483
WWUS81 KALY 201640
SPSALY
Special Weather Statement
National Weather Service Albany NY
1140 AM EST Wed Jan 20 2021
NYZ049-050-052>054-060-061-201730-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Schenectady-Western Columbia-Eastern Rensselaer-Southern Saratoga-
1140 AM EST Wed Jan 20 2021
...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT SOUTHEASTERN
SCHENECTADY...NORTH CENTRAL COLUMBIA...NORTHEASTERN
ALBANY...SOUTHERN SARATOGA AND SOUTHERN RENSSELAER COUNTIES...
At 1139 AM EST, an area of moderate to heavy snow was located over
Colonie, moving southeast at 25 mph.
Locations impacted include...
Albany, Schenectady, Troy, Clifton Park, Rotterdam, East Greenbush,
Cohoes, Watervliet, Rensselaer, Colonie, Nassau, Delmar, Latham,
Guilderland, Niskayuna, Menands, Stephentown, Voorheesville, Green
Island and Waterford.
This includes the following highways...
Interstate 90 between exits 10 and 25.
Interstate 890 between exits 7 and 9.
Interstate 87 between exits 21A and 7, and between exits 8A and 9.
Interstate 787 between exits 1 and 9.
Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4239 7355 4263 7403 4268 7403 4289 7381
4261 7334
TIME...MOT...LOC 1639Z 305DEG 21KT 4272 7385
$$
CSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jan 20, 11:18 AM EST, 22 minutes earlier.
Area forecast discussion, Jan 20, 11:18 AM EST, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1118 AM EST Wed Jan 20 2021 .SYNOPSIS... Snow showers this morning will diminish this afternoon with a small area of high pressure building into the region tonight. Another disturbance will bring additional snow showers and lake effect snow Thursday into Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... At 11am, quick update to the current forecast including increasing POPs to high chance to reflect incoming moderate to heavy bands of lake enhanced snow showers moving into the eastern Catskills and Capital District. We have issued a few Special Weather Statements to alert motorists and travelers about deteriorating visibility under these bands. Reduced visibility should only last for a brief period (under an hour) as these bands are moving at 20-30mph towards the southeast. With temperatures in the 20s, a quick coating to a new tenths of an inch of fresh snow is possible under these bands. As of 10am...Northern stream upper level shortwave trough evident on GOES16 water vapor and the SPC mesoanalysis is tracking through the Northeast this morning. As a result, scattered lake enhanced snow showers continued to traverse the region with the more impressive bands staying mainly to our west in the Catskills due the north-northwest flow trajectory. We have issued an SPS for a stronger snow shower in Otsego County that may impact western Schoharie and Greene Counties over the next hour but the most intense echos may miss our area and stay in BGM's CWA. Otherwise, GOES16 visible shows some breaks of sun materializing thanks to areas of subsidence developing in the wake of the departing shortwave trough. Interestingly, this northern stream shortwave is interacting with a coastal low that is well off the coast of Long Island and southern New England resulting in an impressive amount of lightning off shore. Additional subsidence in the wake of the exiting shortwave trough should lead to additional breaks of sun this afternoon. It's been quite a few days since we have seen even partial sunshine so any sunshine today will be welcomed. Previous discussion...Some upslope into the Rensselaer Plateau, Berkshires and Taconics will occur periodically this morning. Flurries and snow showers across the rest of our region could bring a dusting in some areas with around an inch in higher elevations where some upslope cold occur. Lots of clouds today but as cold advection strengthens with the exit of upper energy this afternoon, winds shift to northwest and become gusty. Highs in the 30s but around 20 to mid 20s higher terrain. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... Snow shower activity should end this afternoon and evening. A brief period of low level ridging could allow for some partial clearing of cloud cover this evening into the early morning hours. As winds trend to calm, temperatures could fall into the teens and lower 20s in many areas, as long as we do see the clearing, with some single numbers in the southern Adirondacks and Lake George area. Then, another northern stream upper impulse approaches by Thursday morning with warm advection increasing. Clouds will spread across the region through the early morning hours of Thursday with some scattered snow shower activity possibly reaching the southern Adirondacks by daybreak. Warm advection and isentropic lift supports scattered snow shower activity across the region Thursday with the best coverage in the southern Adirondacks and western Mohawk Valley. Highs in the mid 30s to near 40 but mid 20s to around 30 higher terrain. Cold front exits later Thursday night and Friday morning as cold advection spreads across our region. Lower layer flow is west to northwest and off the Great Lakes through Friday. So, Lake effect snow shower activity should continue into the southern Adirondacks and western Mohawk Valley with scattered snow shower activity extending through the rest of the region. Some upslope into the Rensselaer Plateau, Berkshires and southern Green Mountains as well. Dustings to an inch or two in some areas Thursday night into Friday with perhaps 4 or more inches into the southern Adirondacks. Will have to watch trends for possible lake effect headlines again. Highs Friday in the mid 30s to near 40 but in the upper 20s to around 30 higher terrain before the cold advection spreads across the region. Snow shower activity should decrease in coverage Friday night and be mainly confined to areas of the southern Adirondacks but just scattered as high pressure builds in and the mixed layer becomes more shallow. Lows in the teens to lower 20s but some single numbers in the southern Adirondacks. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Upper-level troughing will remain in place across the region on Saturday as a moist, northwesterly flow and -15C to -19C air at 850 hPa will lead to continued snow shower activity, mainly across the Adirondacks, Mohawk Valley, the southern Greens and the Berkshires. Otherwise, expect a partly to mostly cloudy and blustery day with high temperatures only reaching the single digits across the Adirondacks to the lower to mid-20s along the Hudson Valley. With the wind, maximum wind chill values will range from 0 to 10 degrees below zero across the Adirondacks to the mid-teens across the mid- Hudson Valley. Upper-level ridging and surface high builds overhead Saturday night into Sunday with snow shower activity ending and skies turning clear to partly cloudy. The wind will lessen as well which will aid in low temperatures plummeting to below zero values across the Adirondacks to the low to mid-teens in the mid-Hudson Valley. There will be less wind on Sunday but it will still be cold despite some sunshine (finally!). Highs Sunday only in the teens and 20s for most areas. Models continue to widely differ on whether or not we will be impacted by a winter storm early next week. The GFS continues to suggest a widespread snow across the region with the ECMWF and CMC keeping the system to our south. Will continue with a blended approach and limit pops to nothing higher than low chance (focusing those in southern areas). Highs Monday and Tuesday will range from the teens in some higher terrain areas to the lower 30s in the mid- Hudson Valley. Lows both nights will be in the single digits north to teens south. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... Through 12z/Thu...Upper-level trough will push across the region today with scattered snow showers and flurries. Multiple rounds of snow showers may pass across the sites into the early afternoon hours, though individual timing of these showers is difficult. Some moderate bursts of snow are most likely at KALB/KPSF, so tempos were added to address the vsby and/or cig reductions to IFR/MVFR. Outside of these snow showers, expect cigs to be VFR at KGFL/KPOU and back and forth between MVFR/VFR at KALB/KPSF. In the wake of the snow showers, VFR conditions with a gradual clearing in the clouds is expected for the late afternoon and evening hours before mid- and high clouds increase overnight in advance of the next system for Thursday. Wind will be light at 7 kt or less early this morning. Wind will pick up out of the northwest at 10-15 kt with gusts to 25 kt this afternoon. Wind will less to less than 10 kt out of the west to northwest this evening before shifting to the south overnight. Outlook... Thursday Night: Low Operational Impact. Isolated SHSN. Friday: Moderate Operational Impact. Scattered SHSN. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. Breezy. NO SIG WX. Saturday Night: Low Operational Impact. Breezy. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHSN. && .HYDROLOGY... No widespread hydrological issues are expected this week. Precipitation will be in the form of snow through as a series of disturbances move across the region. Precipitation amounts will generally be low as well, although heavier lake effect snow will occur mainly across the western Adirondacks. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS/Speciale NEAR TERM...NAS/Speciale SHORT TERM...NAS LONG TERM...Rathbun AVIATION...Rathbun HYDROLOGY...NAS
Hazardous weather outlook, Jan 20, 4:30 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 430 AM EST Wed Jan 20 2021 CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084- VTZ013>015-211200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 430 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-211200- Northern Herkimer-Hamilton- 430 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for northern Herkimer and Hamilton Counties. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional lake effect snow is expected late Thursday into Friday. Moderate accumulations are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 20, 9:53 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Albany NY
953 AM EST Wed Jan 20 2021
NYZ047-058-201600-
Western Greene-Schoharie-
953 AM EST Wed Jan 20 2021
...A BAND OF MODERATE TO HEAVY SNOW WILL AFFECT WESTERN GREENE AND
SCHOHARIE COUNTIES...
At 952 AM EST, an band of moderate to heavy snow was located over
Cooperstown, moving southeast at 40 mph.
Locations impacted include...
Cobleskill, Hunter, Jefferson, Windham, Middleburgh, Gilboa, Summit,
Schoharie, Richmondville, Prattsville, Sharon Springs, Breakabeen,
Livingstonville, North Blenheim, Central Bridge, Preston-Potter
Hollow, Durham, Carlisle, Sharon and Seward.
This includes Interstate 88 between exits 20 and 22.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4262 7463 4275 7467 4283 7465 4276 7438
4260 7422 4255 7424 4250 7423 4241 7426
4243 7405 4241 7403 4212 7433 4221 7453
4235 7443 4242 7462 4252 7471
TIME...MOT...LOC 1452Z 301DEG 35KT 4266 7495
CSLocal storm report, Jan 20, 10:11 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1011 AM EST WED JAN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 1 NNE LANDGROVE 43.29N 72.83W
01/20/2021 M2.5 INCH BENNINGTON VT COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER ALY2100668
DBTSpecial weather statement, Jan 20, 10:53 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Albany NY
1053 AM EST Wed Jan 20 2021
NYZ047-051-058-201645-
Western Greene-Schoharie-Western Albany-
1053 AM EST Wed Jan 20 2021
...A BAND OF HEAVY SNOW WILL AFFECT SOUTHWESTERN ALBANY...WESTERN
GREENE AND SOUTHERN SCHOHARIE COUNTIES...
At 1052 AM EST, a band of heavy snow was located over Jefferson, or
17 miles southwest of Cobleskill, moving southeast at 30 mph.
Locations impacted include...
Hunter, Jefferson, Windham, Middleburgh, Gilboa, Summit, Prattsville,
Livingstonville, North Blenheim, Breakabeen, Preston-Potter Hollow,
Preston Hollow, Durham, Rensselaerville, Ashland, Jewett, Lexington,
Conesville, West Settlement and Shoefelt Corners.
Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4258 7466 4266 7423 4241 7403 4212 7431
4220 7454 4235 7443 4242 7462 4252 7471
TIME...MOT...LOC 1552Z 303DEG 27KT 4245 7465
CSSpecial weather statement, Jan 20, 11:04 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Albany NY
1104 AM EST Wed Jan 20 2021
NYZ040-048>053-201645-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Western
Schenectady-Montgomery-Southern Saratoga-Western Albany-
1104 AM EST Wed Jan 20 2021
...AN AREA OF MODERATE TO BRIEFLY HEAVY SNOW WILL AFFECT
SCHENECTADY...NORTHERN ALBANY... SOUTHWESTERN
SARATOGA...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN RENSSELAER
COUNTIES...
At 1103 AM EST, an area of moderate to briefly heavy snow was
located over Rotterdam Junction, or near Scotia, moving southeast at
20 mph.
Locations impacted include...
Albany, Schenectady, Troy, Clifton Park, Rotterdam, Cohoes,
Watervliet, Rensselaer, Colonie, Scotia, Delmar, Latham, Guilderland,
Glenville, Niskayuna, Duanesburg, Menands, Voorheesville, Green
Island and Waterford.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 8 and 26.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 23 and 7, and between exits 8A and 10.
Interstate 787 between exits 1 and 9.
Visibilities may drop briefly quickly to less than a quarter of a
mile in this area of moderate to heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4297 7411 4298 7410 4299 7410 4305 7403
4279 7355 4254 7381 4278 7425 4279 7425
4279 7427 4281 7430
TIME...MOT...LOC 1603Z 305DEG 18KT 4285 7407
CSLocal storm report, Jan 20, 11:15 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1115 AM EST WED JAN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY SNOW BEAVER RIVER 43.90N 74.91W
01/20/2021 E12.0 INCH HERKIMER NY PUBLIC
0800 AM SNOW SACANDAGA LAKE 43.32N 73.93W
01/20/2021 M1.0 INCH SARATOGA NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0830 AM SNOW 1 NW LONG LAKE 43.98N 74.43W
01/20/2021 M3.2 INCH HAMILTON NY PUBLIC
1030 AM SNOW TORRINGTON 41.84N 73.13W
01/20/2021 M1.0 INCH LITCHFIELD CT SOCIAL MEDIA
&&
EVENT NUMBER ALY2100669
EVENT NUMBER ALY2100670
EVENT NUMBER ALY2100671
EVENT NUMBER ALY2100672
DBTSpecial weather statement, Jan 20, 11:40 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1140 AM EST Wed Jan 20 2021
NYZ049-050-052>054-060-061-201730-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Schenectady-Western Columbia-Eastern Rensselaer-Southern Saratoga-
1140 AM EST Wed Jan 20 2021
...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT SOUTHEASTERN
SCHENECTADY...NORTH CENTRAL COLUMBIA...NORTHEASTERN
ALBANY...SOUTHERN SARATOGA AND SOUTHERN RENSSELAER COUNTIES...
At 1139 AM EST, an area of moderate to heavy snow was located over
Colonie, moving southeast at 25 mph.
Locations impacted include...
Albany, Schenectady, Troy, Clifton Park, Rotterdam, East Greenbush,
Cohoes, Watervliet, Rensselaer, Colonie, Nassau, Delmar, Latham,
Guilderland, Niskayuna, Menands, Stephentown, Voorheesville, Green
Island and Waterford.
This includes the following highways...
Interstate 90 between exits 10 and 25.
Interstate 890 between exits 7 and 9.
Interstate 87 between exits 21A and 7, and between exits 8A and 9.
Interstate 787 between exits 1 and 9.
Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4239 7355 4263 7403 4268 7403 4289 7381
4261 7334
TIME...MOT...LOC 1639Z 305DEG 21KT 4272 7385
CSThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 9:53 AM EST | Special Weather Statement | ALY | Schoharie | 67 min |
| Jan 20, 10:53 AM EST | Special Weather Statement | ALY | Greene, Schoharie | 52 min |
| Jan 20, 11:04 AM EST | Special Weather Statement | ALY | Schenectady | 41 min |
| Jan 20, 11:43 AM EST | Special Weather Statement | ALY | Columbia, Greene | 47 min |
| Jan 20, 12:20 PM EST | Special Weather Statement | ALY | Rensselaer | 40 min |
| Jan 20, 12:23 PM EST | Special Weather Statement | ALY | Columbia | 37 min |
| Jan 20, 1:04 PM EST | Special Weather Statement | ALY | Berkshire | 56 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.